Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 231, NWS Lincoln, IL

July 18, 20034 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 18, 2003, 8:16 AM CDT for 4 counties in Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 8:16 AM CDT (13:16 UTC)
Expired
Jul 18, 2003, 9:15 AM CDT
In force
59 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Cass County, IL, Morgan County, IL, Sangamon County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 89 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 4:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 181316
SVRILX
ILC017-137-167-171-181415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
815 AM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SANGAMON COUNTY IN CENTRAL ILLINOIS
  CASS COUNTY IN WEST CENTRAL ILLINOIS
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS
  SCOTT COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 915 AM CDT

* AT 815 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHEAST OF BEARDSTOWN 
  TO 14 MILES NORTHWEST OF WINCHESTER...MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  EXETER
  VIRGINIA
  LITERBERRY
  WINCHESTER
  JACKSONVILLE
  ALSEY
  WOODSON
  MURRAYVILLE
  WAVERLY
  LOWDER

DAMAGING WINDS IN EXCESS OF 75 MPH WILL ACCOMPANY THIS DANGEROUS
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE
WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4017 9039 3989 9042 3976 9077 3903 8995
          3916 8960 3944 8957

$$

MILLER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:00 AM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jul 18, 3:00 AM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 AM CDT FRI JUL 18 2003

FRONTAL BOUNDARY ACROSS NORTHERN ILLINOIS EARLY TODAY IS EXPECTED TO
MOVE INTO SOUTHERN ILLINOIS THIS EVENING. ELEVATED CONVECTION...FED
BY WESTERLY LOW-LEVEL JET...CONTINUES TO DEVELOP OVERNIGHT. GFS
HANDLES THE QPF FIELDS BEST WITH THIS EARLY MORNING RAINFALL...AND
WL CONTINUE TO HIGHLIGHT EASTERN AREAS FOR POTENTIAL OF HEAVY
RAINFALL INTO EARLY AFTERNOON. THUNDERSTORM CHANCES CONTINUE ACROSS
THE REMAINDER OF CENTRAL ILLINOIS WITH THE PASSAGE OF THE SURFACE
FRONT. BELIEVE ETA HAS BETTER HANDLE ON THE MOVEMENT OF THE FRONT.
LIKE ITS SLOWER FRONT DEPICTION...AS NUMEROUS WAVES ALONG THE FRONT
LIKELY TO KEEP IT FROM MOVING THROUGH AS QUICKLY AS GFS SUGGESTS.
THIS KEEPS CHANCE OF THUNDER IN SOUTHEAST THROUGH EARLY EVENING.

NEXT WAVE TO BRING PRECIPITATION CHANCES TO CENTRAL ILLINOIS LATER
SUNDAY. MODELS IN AGREEMENT THAT THE MAIN FRONT TO MOVE THROUGH
DURING THE DAY MONDAY. BEFORE THIS...FEATURES ENHANCING PCPN CHANCES
MORE DIFFUSE. AFTER THE FRONTAL PASSAGE MONDAY...00Z GFS RUN IN GOOD
AGREEMENT WITH PREVIOUS CYCLE THAT LONGWAVE TROF WILL DIG OVER THE
GREAT LAKES REGION...BRINGING COOLER SUMMERTIME TEMPS TO REGION. WAS
TEMPTED TO BRING LOW DAYTIME PCPN CHANCES INTO FORECAST WITH COLD
TEMPS ALOFT. SURROUNDING OFFICES DRY AND CHANCES FAIRLY LOW...SO
LEFT OUT FOR NOW.

ONLY MINOR TWEEKS TO TEMPERATURE FORECASTS.

.ILX...NONE.

PLAHMER
Hazardous weather outlook, Jul 18, 5:47 AM CDT, 2 hours 29 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
547 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY AND THIS EVENING FOR PARTS
OF CENTRAL AND SOUTHEAST ILLINOIS...MAINLY ALONG AND SOUTH OF A
MACOMB...TO LINCOLN...TO PARIS LINE.  THE PRIMARY THREAT FROM THE
STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.  A COLD FRONT DROPPING THROUGH
CENTRAL ILLINOIS WILL TRIGGER PERIODS OF THUNDERSTORMS TODAY.  THE
STORMS WILL COME TO AN END FROM NORTH TO SOUTH AS THE FRONT DROPS
SOUTH OF THE REGION BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL BOUNDARY WILL DROP INTO THE REGION LATE
SUNDAY...TRIGGERING SCATTERED THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY ACROSS PARTS OF CENTRAL AND SOUTHEAST
ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION...IS AVAILABLE ON THE INTERNET AT:

HTTP://WWW.CRH.NOAA.GOV/ILX

PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE.

BARNES

In the hours before

Special weather statement, Jul 18, 3:04 AM CDT, 5 hours 12 minutes before
ILZ027>031-036>038-041>046-180830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
304 AM CDT FRI JUL 18 2003

...SEVERE THUNDERSTORM WATCH NUMBER 755 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT FOR PORTIONS
OF CENTRAL ILLINOIS HAS EXPIRED. THIS INCLUDED AREAS AROUND
GALESBURG...PEORIA...BLOOMINGTON...LINCOLN...CHAMPAIGN...AND
DANVILLE.

THUNDERSTORMS CONTINUE ACROSS THE EASTERN HALF OF ILLINOIS AT 3 AM.
WHILE ISOLATED SEVERE WEATHER IS STILL POSSIBLE IN THIS AREA...
FLOODING RAIN WILL BE MORE OF A THREAT.

FURTHER NORTHWEST...A THREAT OF SEVERE WEATHER MAY DEVELOP AGAIN
TOWARD SUNRISE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES.

GEELHART
Local storm report, Jul 18, 5:51 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
551 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 AM    TAYLORVILLE               IL   WIND DAMAGE
07/18/03   CHRISTIAN                      NUMEROUS TREES DOWN. TREES
                                          DOWN ON HOUSES. POWER POLES
                                          DOWN. POSSIBLE TORNADO
                                          REPORTED BY CHRISTIAN
                                          COUNTY SHERIFF.

HJS
Local storm report, Jul 18, 6:47 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
647 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    RUSHVILLE                 IL   WIND DAMAGE
07/18/03   SCHUYLER                       TREES DOWN. SOME POWER
                                          LINES DOWN. REPORTED BY
                                          SCHUYLER CO. SHERIFFS
                                          DEPARTMENT.

0610 AM    ROSAMOND                  IL   1.00 INCH HAIL
07/18/03   CHRISTIAN                      LOCAL ESDA

0635 AM    ROSAMOND                  IL   .75 INCH HAIL
07/18/03   CHRISTIAN                      REPORTED BY COUNTY
                                          SHERIFFS DEPARTMENT.

0635 AM    ROSAMOND                  IL   FLASH FLOOD
07/18/03   CHRISTIAN                      ROUTE 16 IS IMPASSABLE DUE
                                          TO WATER OVER THE ROAD.
                                          REPORTED BY SHERIFFS
                                          DEPUTY.

HJS
Local storm report, Jul 18, 8:13 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
813 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    WINCHESTER                IL   WIND DAMAGE
07/18/03   SCOTT                          TREE LIMBS DOWN. REPORTED
                                          BY SCOTT COUNTY SHERIFF.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:42 PM CDTSevere Thunderstorm WarningILXVermilion63 min
Jul 17, 11:48 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion57 min
Jul 18, 1:25 AM CDTSevere Thunderstorm WarningILXMcLean35 min
Jul 18, 2:01 AM CDTSevere Thunderstorm WarningILXChampaign44 min
Jul 18, 2:59 AM CDTFlash Flood WarningILXChampaign6 hr
Jul 18, 3:22 AM CDTSevere Thunderstorm WarningILXLogan53 min
Jul 18, 3:39 AM CDTSevere Thunderstorm WarningILXMason66 min
Jul 18, 4:11 AM CDTSevere Thunderstorm WarningILXMacon64 min
Jul 18, 4:45 AM CDTSevere Thunderstorm WarningILXSchuyler60 min
Jul 18, 4:49 AM CDTSevere Thunderstorm WarningILXChristian56 min
Jul 18, 5:08 AM CDTTornado WarningILXChristian52 min
Jul 18, 5:17 AM CDTSevere Thunderstorm WarningILXMason58 min
Jul 18, 5:29 AM CDTSevere Thunderstorm WarningILXCass61 min
Jul 18, 5:38 AM CDTSevere Thunderstorm WarningILXMenard37 min
Jul 18, 5:41 AM CDTTornado WarningILXShelby49 min
Jul 18, 5:45 AM CDTTornado WarningILXScott45 min
Jul 18, 6:00 AM CDTTornado WarningILXChristian45 min
Jul 18, 6:40 AM CDTFlash Flood WarningILXChristian, Logan6 hr
Jul 18, 6:45 AM CDTFlash Flood WarningILXSchuyler6 hr
Jul 18, 6:45 AM CDTSevere Thunderstorm WarningILXChristian, Shelby60 min
Jul 18, 7:05 AM CDTFlash Flood WarningILXCass, Morgan, Scott6 hr
Jul 18, 7:07 AM CDTSevere Thunderstorm WarningILXChristian, Shelby38 min
Jul 18, 7:18 AM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler, Scott57 min
Jul 18, 8:50 AM CDTFlash Flood WarningILXShelby6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.